North Dakota, 2012

Hail in North Dakota, June 30, 2012

June 30, 2012 · NWS BIS · 7 events in 3 counties and zones

Severe Thunderstorm Watch number 440 was in effect during this event. A weak surface trough lingering across south central North Dakota combined with daytime instability and ample wind shear to trigger scattered late afternoon and evening severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 440 was in effect during this event.

A weak surface trough lingering across south central North Dakota combined with daytime instability and ample wind shear to trigger scattered late afternoon and evening severe thunderstorms. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 1:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 30, 1:01 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CDT SAT JUN 30 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

CONCERNS THIS PERIOD INCLUDE THUNDERSTORMS THIS THIS EVENING AND
AGAIN SUNDAY NIGHT...AND FIRE WEATHER CANCERS SOUTHWEST SUNDAY.

LATE SATURDAY AFTERNOON MULTIPLE OUTFLOW BOUNDARIES EXIST ACROSS
SOUTH CENTRAL THROUGH EAST CENTRAL NORTH DAKOTA. A SURFACE TROUGH
OF LOW PRESSURE OVER WESTERN NORTH DAKOTA IS FORECAST TO MOVE EAST
TONIGHT. EXPECT THE AREA OF INTEREST TO BE DEFINED BY THE WESTERN
TROUGH MOVING EAST AND INTERSECTING THE LOW LEVEL OUTFLOW
BOUNDARIES CENTRAL AND EAST. SATELLITE TRENDS SUGGEST THE AREA
OVER THE WESTERN THIRD OF THE STATE IS PRETTY WELL CAPPED. WEAK
SHORTWAVE TOPPING THE RIDGE LATE SATURDAY AFTERNOON SHOULD HELP
GET THE STORMS GOING ESPECIALLY JAMES RIVER VALLEY THROUGH FAR SOUTH
CENTRAL NORTH DAKOTA. AS THE WESTERN TROUGH MOVES EAST THE STORM
ACTIVITY SHOULD BE MORE CONFINED TO THE JAMES RIVER VALLEY.

WARM AND DRY ON SUNDAY AS THE H5 RIDGE AXIS WILL MOVE TO WESTERN
NORTH DAKOTA SETTING UP FIRE WEATHER CONCERNS SOUTHWEST.

BETTER SHORT WAVE AND ASSOCIATED SURFACE LOW PRESSURE WILL THEN
SUPPORT THUNDERSTORMS WEST AND NORTH SUNDAY NIGHT. BEST CHANCES
NORTHWEST AND NORTH CENTRAL.

.LONG TERM...MONDAY THROUGH SATURDAY...

NORTH DAKOTA WILL REMAIN IN AN ACTIVE SUMMERTIME PATTERN THROUGH THE
EXTENDED PERIOD.

A BROAD SOUTHWEST UPPER FLOW WILL DOMINATE THE WEATHER ACROSS THE
NORTHERN PLAINS ALONG THE PERIPHERY OF A DOME OF HIGH PRESSURE OVER
THE CENTRAL AND SOUTHERN PLAINS. THIS WILL PROVIDE AN ACTIVE
THUNDERSTORM PATTERN THROUGH THE WEEK. DAYTIME HIGHS IN THE MID 80S
TO MID 90S WITH DEWPOINTS IN THE 60S AND LOWER 70S WILL PROVIDE A
RIPE ATMOSPHERE FOR DAYTIME CONVECTION THROUGH FRIDAY. A
PERSISTENT LEE SIDE LOW WILL ALSO PROVIDE A FOCUSING MECHANISM FOR
CONVECTION OVER EASTERN MONTANA THAT COULD DEVELOP INTO THUNDERSTORM
COMPLEXES THAT TRACK INTO NORTH DAKOTA DURING THE LATE EVENINGS AND
OVERNIGHT. DETERMINISTIC MODELS ARE IN AGREEMENT IN THE OVERALL
PATTERN. THERE ARE AS USUAL SOME TIMING AND PLACEMENT
ISSUES...HOWEVER SEE NO NEED TO DEVIATE FROM A CONSENSUS MODEL BLEND
WITH PERSISTENCE AT THIS TIME.

THIS RESULTS IN A HOT AND MUGGY HOLIDAY WEEK WITH THUNDERSTORM
CHANCES EACH DAY THROUGH THE WEEK...WITH SEVERE STORMS POSSIBLE
PRETTY MUCH EVERY DAY.

BY THE WEEKEND THE BROAD DOME OF HIGH PRESSURE IS FORECAST TO EXPAND
NORTHWARD AND WESTWARD FROM THE CENTRAL AND SOUTHERN PLAINS WITH A
MORE ZONAL FLOW SETTING UP ACROSS NORTH DAKOTA. LOOK FOR HIGHS IN
THE 80S SATURDAY. AT THIS TIME IT APPEARS THE THREAT OF
THUNDERSTORMS WILL BE GREATLY DIMINISHED.

&&

.AVIATION...

AT 3 PM CDT...SURFACE LOW PRESSURE WAS CENTERED OVER WESTERN
NEBRASKA AND EXTENDED NORTHWARD ACROSS THE WESTERN DAKOTAS INTO THE
BORDER OF SASKATCHEWAN AND MANITOBA. THIS FEATURE IS FORECAST TO
MOVE EASTWARD INTO THE EASTERN DAKOTAS TONIGHT. ALONG AND AHEAD/EAST
OF THE TROUGH WILL BE THE FOCUS FOR THUNDERSTORMS DURING THE
AFTERNOON AND EVENING CENTRAL AND EAST. VFR EXPECTED AT ALL TAF
SITES THROUGH THE TAF PERIOD.

KJMS AND KMOT LIKELY TO SEE THUNDERSTORMS DEVELOP DURING THE
MID/LATE AFTERNOON IN THE VICINITY AND ALSO AFTER 00Z...PERHAPS
LINGERING AT KJMS UNTIL 06Z.  KBIS WILL SEE THUNDERSTORMS VICINITY
AFTER 20Z AND THE THREAT SHOULD END BY AROUND 01Z. KDIK/KISN SHOULD
REMAIN WEST OF THE THUNDERSTORM THREAT.

&&

.FIRE WEATHER...ON SUNDAY THE H5 RIDGE AXIS WILL MOVE TO WESTERN
NORTH DAKOTA SETTING UP WARM TEMPERATURES THROUGH WESTERN NORTH
DAKOTA. LOW PRESSURE IN MONTANA WILL ALSO INCREASE THE SOUTHERLY
WINDS. EXPECT HIGHS OF MID TO UPPER 90S SOUTHWEST...WITH 25 TO 35
MPH WINDS AND RELATIVE HUMIDITY NEAR 20 PERCENT. WILL ISSUE A RED
FLAG WARNING FOR BOWMAN AND SLOPE COUNTIES SUNDAY AFTERNOON AND
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 11 PM MDT SUNDAY FOR NDZ040-043.

&&

SHORT TERM...WAA
LONG TERM....JV
AVIATION...JV
Hazardous weather outlook, Jun 30, 3:49 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
549 AM CDT SAT JUN 30 2012

NDZ002>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
011100-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
549 AM CDT SAT JUN 30 2012 /449 AM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
CENTRAL NORTH DAKOTA...IN PARTICULAR THE JAMES RIVER VALLEY TODAY.
A SURFACE TROUGH WILL SLIDE INTO CENTRAL NORTH DAKOTA DURING THE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS FORECAST ALONG AND AHEAD
OF THE TROUGH. A POTPOURRI OF SEVERE WEATHER IS POSSIBLE WITH
LARGE HAIL...DAMAGING WINDS...AND A POSSIBLE TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME SEVERE...ARE
FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT.

CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF SEVERE WEATHER DEVELOPS.
PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212
TO REPORT ANY SEVERE WEATHER YOU OBSERVE.

NDZ001-009-017-031-032-040-043-011100-
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
549 AM CDT SAT JUN 30 2012 /449 AM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY...HOWEVER ANY
THUNDERSTORMS THAT DEVELOP ARE FORECAST TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY
AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH
MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.

THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Jun 30, 2:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SAT JUN 30 2012

NDZ034-045-046-302130-
EMMONS ND-MORTON ND-SIOUX ND-
406 PM CDT SAT JUN 30 2012

...THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL NORTH DAKOTA...

AT 402 PM CDT/302 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 19 MILES SOUTH OF BISMARCK TO 10 MILES EAST OF
WATAUGA...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HUFF...
  SOLEN...
  FORT RICE...
  SELFRIDGE...
  CANNON BALL...
  PRAIRIE KNIGHTS RESORT...
  FORT YATES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING
Special weather statement, Jun 30, 2:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT SAT JUN 30 2012

NDZ034>036-045-046-302200-
BURLEIGH ND-EMMONS ND-KIDDER ND-MORTON ND-SIOUX ND-
431 PM CDT SAT JUN 30 2012

...THUNDERSTORMS DEVELOPING OVER NORTHEASTERN
SIOUX...SOUTHEASTERN MORTON...WESTERN KIDDER...NORTHWESTERN EMMONS
AND EASTERN BURLEIGH COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 39
MILES NORTHEAST OF BISMARCK TO 38 MILES SOUTH OF BISMARCK...AND
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FORT RICE...
  STERLING...
  TUTTLE...
  CANNON BALL...
  DRISCOLL...
  MOFFIT...
  PRAIRIE KNIGHTS RESORT...
  HORSEHEAD LAKE...
  ROBINSON...
  HAZELTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING

The radar

The Bismarck radar (KBIS), 49 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sioux

When
June 30, 3:00 PM MST to 3:10 PM MST
Where
Sioux County, 2.76 mi S of Cannon Ball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -100.590

Hail, Sioux

When
June 30, 3:20 PM MST to 3:35 PM MST
Where
Sioux County, 2.86 mi E of Solen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.390, -100.740

Hail, Sioux

When
June 30, 3:35 PM MST to 3:40 PM MST
Where
Sioux County, 4.77 mi E of Solen
Measured
1.75 in hail
Reported by
Public
Coordinates
46.390, -100.700

Hail, Sioux

When
June 30, 4:00 PM MST to 4:06 PM MST
Where
Sioux County, 0.69 mi N of Ft Yates
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.090, -100.630

Hail, Kidder

When
June 30, 7:10 PM CST to 7:15 PM CST
Where
Kidder County, 6.83 mi SSW of Pettibone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.030, -99.580

Hail, Kidder

When
June 30, 7:26 PM CST to 7:33 PM CST
Where
Kidder County, 4.25 mi NNE of Crystal Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.940, -99.450

Hail, Stutsman

When
June 30, 8:11 PM CST to 8:16 PM CST
Where
Stutsman County, 0.47 mi W of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -99.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381447, 381448, 381449, 381450, 381451, 381452, 381453.